Alert archive / Texas / Winter Storm Watches in 2021
Winter Storm Watch 2, NWS Amarillo, TX
NWS Amarillo, TX issued this winter storm watch at Mar 16, 2021, 3:25 AM CDT for 15 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at Mar 17, 2021, 1:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 16, 2021, 3:25 AM CDT (08:25 UTC)
- In effect from
- Mar 17, 2021, 1:00 AM CDT
- Expired
- Mar 16, 2021, 4:21 PM CDT
- In force
- Issued by
- NWS Amarillo, TX
Counties Beaver County, OK, Cimarron County, OK, Texas County, OK, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Gray County, TX, Hansford County, TX, Hartley County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX
The radar
The Amarillo radar (KAMA), 77 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 8.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2387 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
427 WWUS44 KAMA 160825 WSWAMA URGENT - WINTER WEATHER MESSAGE National Weather Service Amarillo TX 325 AM CDT Tue Mar 16 2021 OKZ001>003-TXZ001>009-011>014-016-017-317-162200- /O.NEW.KAMA.WS.A.0002.210317T0600Z-210318T0000Z/ Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Oldham-Potter-Carson-Gray-Deaf Smith-Randall-Palo Duro Canyon- Including the cities of Dalhart, Pampa, Gruver, Borger, Amarillo, Perryton, Palo Duro Canyon, Panhandle, Boise City, Higgins, Miami, White Deer, Vega, Booker, Hereford, Keyes, Spearman, Channing, Forgan, Dumas, Canyon, Stratford, Follett, Beaver, Hartley, and Guymon 325 AM CDT Tue Mar 16 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY EVENING... * WHAT...Blizzard conditions possible. Total snow accumulations between 2 to 5 inches possible. Winds could gust as high as 60 mph. * WHERE...Oklahoma Panhandle and the northwest half of the Texas Panhandle generally along and north of U.S. Highway 60. * WHEN...From late tonight through Wednesday evening. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the Wednesday morning and evening commutes. Very strong winds could cause extensive damage to trees and power lines. Visibilities may drop below 1/4 mile due to falling and blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for possible blizzard conditions. Continue to monitor the latest forecasts for updates on this situation. && $$ LG
1 follow-up statement
140 WWUS44 KAMA 162121 WSWAMA URGENT - WINTER WEATHER MESSAGE National Weather Service Amarillo TX 421 PM CDT Tue Mar 16 2021 OKZ001>003-TXZ001>009-011>014-016-017-317-170530- /O.UPG.KAMA.WS.A.0002.210317T0600Z-210318T0000Z/ /O.NEW.KAMA.BZ.W.0001.210317T0600Z-210318T0000Z/ Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Oldham-Potter-Carson-Gray-Deaf Smith-Randall-Palo Duro Canyon- Including the cities of Dalhart, Pampa, Gruver, Borger, Amarillo, Perryton, Palo Duro Canyon, Panhandle, Boise City, Higgins, Miami, White Deer, Vega, Booker, Hereford, Keyes, Spearman, Channing, Forgan, Dumas, Canyon, Stratford, Follett, Beaver, Hartley, and Guymon 421 PM CDT Tue Mar 16 2021 ...BLIZZARD WARNING IN EFFECT FROM 1 AM TO 7 PM CDT WEDNESDAY... * WHAT...Blizzard conditions expected. Total snow accumulations between 1 to 4 inches. Winds gusting as high as 60 mph. * WHERE...The Oklahoma Panhandle and northwestern two thirds of the Texas Panhandle. * WHEN...From 1 AM to 7 PM CDT Wednesday. * IMPACTS...Visibilities may drop below 1/4 mile due to falling and blowing snow. Whiteout conditions are expected and will make travel treacherous and potentially life-threatening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you and notify a friend or family of your plans. If you get stranded, stay in your vehicle. && $$ Andrade
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this winter storm watch went out at Mar 16, 12:49 AM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Mar 16, 12:49 AM CDT, 2 hours 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1249 AM CDT Tue Mar 16 2021
.AVIATION...
Winds should stay around 15 knots or less at all TAF sites. The
winds will pick up to around 15 knots at GUY by mid afternoon. But
winds will pick up at DHT and AMA by mid day to around 20 knots
with higher gusts. A cold front will move through the DHT and GUY
TAF sites this evening bringing north and northeast winds at 20 to
25 knots with higher gusts. The front will be nearing AMA by the
end of this forecast.
&&
.PREV DISCUSSION... /Issued 634 PM CDT Mon Mar 15 2021/
AVIATION...
00Z Issuance...All sites are expected to remain VFR through the
period. Winds are southwesterly but will turn early this evening
to southeasterly. DHT may see winds turn back to southwesterly
overnight after 07Z while GUY and AMA remain southeasterly. AMA
and DHT will see gusts pick up after 20Z tomorrow and be upwards
of 25 to 30kts. Precip is not expected until after this taf
period ends.
Beat
PREV DISCUSSION... /Issued 414 PM CDT Mon Mar 15 2021/
SHORT TERM...Tonight into Tuesday...
Behind the departing low pressure system over the weekend, H500
height fields will temporarily wane going into the tonight.
Overnight low temperatures will range from the lower 30s in the
northwestern Panhandles to lower 40s in the southeast Texas
Panhandle under partly cloudy skies.
Going into the day tomorrow, a narrow corridor, but a notable
LLTR will move north-northeast out ahead of a eastward tracking
upper level low across Arizona and New Mexico. This will enhance
warm and dry conditions with high temperatures well into the 70s
for many locations. Winds will be breezy out of the south and
south-southwest 15-25 MPH with higher gusts in the SW TX Panhandle
where the sfc gradient will be steeper. this will result in fire
weather conditions possible for the southwestern Texas Panhandle
with antecedent dry conditions for this part of the Panhandles.
Meccariello
FIRE WEATHER...Tuesday.
Elevated to critical fire weather conditions will be possible for
the southwestern TX Panhandle during the afternoon hours
tomorrow. Min RH values will be as low as 9 percent with 20 ft
southwesterly winds at 20-25 MPH with higher gusts at times. Max
RFTI values will be at 6. ERC values shows around the 45th
percentile. With persistent dry conditions, especially right along
the far SW TX Panhandle along the NM state line, grasses will be
more receptive to fire spread.
Meccariello
LONG TERM...Tuesday night through Monday.
The next closed upper level low pressure system is forecast to
track east across northern New Mexico during the day Tuesday, the
northern TX Panhandle Tuesday night, and into northwest OK by
around 12Z Wednesday. Some differences continue in both track and
speed, with the 12Z ECMWF slowest with a track slightly further
south compared to the model majority. A cold front is then
expected to move across the area Tuesday night. Based on the
current forecast track of this storm system, the northern zones
will have the overall greatest threat for precipitation Tuesday
night and Wednesday, while the southern TX Panhandle has the
overall lowest threat. NBM pops looked reasonable and were
incorporated into the grids. Models disagree some on the amount
and depth of the cold air behind the cold front Tuesday night.
Therefore, have continued to lean with a compromise approach by
including rain and snow Tuesday night into Wednesday morning
across more of the area, with any accumulations restricted to the
northwest sections at this time. This will need to be watched
closely as some sort of winter weather highlight may become
necessary in subsequent forecasts. If the slower and slightly
further south track offered by the ECMWF verifies, more of the
area may be under the gun for wintry accumulating precipitation.
In addition, PWATs will likely increase such that parts of the OK
Panhandle may experience heavy precipitation. Have opted not to
issue any flood watches for this pckg. Will defer to later shifts
to determine if trends dictate one is needed. The potential also
exists for some tstms across northern and eastern sections Tuesday
night. Isold svr storms may occur in parts of the ern zones late
Tuesday night. Hail and wind are the likely main hazards along
with localized flooding. NBM pops were also utilized Wednesday
due to wraparound moisture from the upper level low. Cooler
temperatures along with windy conditions are in store in the post
frontal airmass Wednesday. Speeds may reach advisory levels late
Tuesday night into Wednesday across most of the area. A return to
dry weather and warmer temperatures is in the offing Thursday
through Sunday. Medium range models hint at another possible storm
system that may affect the area Sunday night and Monday.
02
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from noon today to 8 PM CDT this evening for
the following zones: Deaf Smith...Oldham.
OK...None.
&&
15/77Hazardous weather outlook, Mar 15, 4:30 PM CDT, 10 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 430 PM CDT Mon Mar 15 2021 OKZ001>003-TXZ001>020-317-161100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 430 PM CDT Mon Mar 15 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Critical fire weather conditions are expected Tuesday afternoon and early evening across the southwest Texas Panhandle due to southwest winds of 15 to 25 mph with higher gusts, minimum relative humidity values near 10 percent, and dry grasses. A Red Flag Warning is in effect for this area on Tuesday from noon until 8 PM CDT. Thunderstorms will be possible Tuesday night across the Oklahoma Panhandle as well as northern and eastern sections of the Texas Panhandle. A storm or two will have the potential to become strong to severe, with large hail, strong gusty winds, and localized flooding the primary hazards. Light accumulating snow will be possible late Tuesday night and Wednesday morning across northwest sections of the Oklahoma and Texas Panhandles. Sustained north winds of 35 to 39 mph with higher gusts are possible late Tuesday night and Wednesday across much of the Oklahoma and Texas Panhandles, and a Wind Advisory may become necessary. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated or critical fire weather conditions across the southwest Texas Panhandle Tuesday. 02
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 4:17 PM CDT | High Wind Watch | AMA | Armstrong, Collingsworth, Donley, Hemphill, Wheeler | 11 hr |
| Mar 16, 4:21 PM CDT | Blizzard Warning | AMA | Armstrong, Carson, Dallam, Deaf Smith, Gray, Hansford and 11 more | 24 hr |
Nearby
Winter Storm Watches in Texas, 2021Winter Storm Watches in Oklahoma, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.